EconPapers    
Economics at your fingertips  
 

Welfare implications when closing small open economy models

Hüseyin Özbilgin ()

Journal of International Money and Finance, 2017, vol. 70, issue C, 471-493

Abstract: This paper establishes that the closing method matters when the small open economy model is used for welfare analysis. The differences stem from the impact of the closing method on debt dynamics. When the ad-hoc parameters are set so that the current account volatility is controlled for across models, the welfare properties of versions with portfolio adjustment costs (PAC) and debt elastic interest rates (DEIR) are significantly different from the version with an endogenous discount factor (EDF). Nevertheless, this outcome is an artifact of an unrealistically dispersed distribution of the net foreign assets under PAC and DEIR, and can disappear under alternative calibrations of the ad-hoc parameters. In this sense, a seemingly innocuous application of PAC and DEIR versions may imply spurious results regarding welfare especially if a highly volatile economy is studied. Under commonly used functional forms, the spuriousness of welfare implications is found to be more radical under DEIR than PAC.

Keywords: International macroeconomics; Capital controls; Small open economy; Business cycles (search for similar items in EconPapers)
JEL-codes: F41 E32 (search for similar items in EconPapers)
Date: 2017
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://www.sciencedirect.com/science/article/pii/S0261560616300523
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:70:y:2017:i:c:p:471-493

DOI: 10.1016/j.jimonfin.2016.06.006

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2021-02-22
Handle: RePEc:eee:jimfin:v:70:y:2017:i:c:p:471-493